Sudden cessation of baclofen can produce a withdrawal syndrome even if it was previously orally administered. We present the case of a man who exhibited signs of baclofen withdrawal syndrome during palliative sedation. Attempts were made to induce muscle relaxation with ever-increasing doses of benzodiazepine. Ultimately, control over the withdrawal syndrome was regained by using a continuous subcutaneous infusion (CSCI) of dexmedetomidine, a highly selective α2 adrenergic agonist. Very limited published reports concerning CSCI of dexmedetomidine exist. To our knowledge, this is the first case to report its use as an adjunctive agent to treat baclofen withdrawal syndrome through the subcutaneous route in the palliative care setting.
- terminal care
- neurological conditions
- chronic conditions
- drug administration
- quality of life
Statistics from Altmetric.com
Contributors Every part of this submission has been written by the main author.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; internally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.